Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

September 15, 2021Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 15, 2021, 4:14 PM EDT for Calhoun County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Sep 15, 2021, 4:45 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS82 KCAE 152014
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Wed Sep 15 2021
 
SCZ031-037-038-135>137-152045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-Northwestern Orangeburg SC-
414 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and central Orangeburg
Counties through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookdale to near Santee State Park.
Movement was northeast at 15 mph.

...Boaters on Lake Marion Should Seek Safe Harbor... 

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville, Vance, 
Poplar Creek Landing, Edisto, Lone Star and Low Falls Landing.

This includes the following highways...
 Interstate 26 between mile markers 140 and 156.
 Interstate 95 between mile markers 93 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Lake Marion, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3371 8084 3362 8025 3339 8032 3347 8096
TIME...MOT...LOC 2013Z 230DEG 13KT 3352 8079 3348 8051 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

NS/CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:26 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 15, 2:26 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Wed Sep 15 2021

.SYNOPSIS...
High pressure extending into the region from offshore will
weaken as moisture increases from the Gulf Coast Region. Mainly
scattered afternoon and evening thunderstorms expected through
the end of the week with temperatures near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are beginning to push into the area with increasing
high clouds courtesy of the remnant low associated with
Nicholas. With onshore flow continuing in the low levels and
developing SW flow aloft, there remains a fairly substantial
moisture gradient, with PWATs over 1.7 inches in the
southeastern forecast area as moisture further increases through
tonight. With the increased cloud coverage over much of the
area today, instability will remain weak with highest
instability towards the coast with surface convergence along the
sea breeze. The sea breeze will continue to propagate inland
with increasing chances for showers and some isolated
thunderstorms into this afternoon and evening. Any storms are
expected to remain fairly weak, however, with meager mid-level
lapse rates.

Later this evening into tonight, a series of weak shortwaves will
approach from the west which will help to continue showers after
sunset into the overnight, mainly in the far western forecast area,
although instability will be lacking. Radiational cooling will be
limited with extensive cloud coverage, keeping overnight lows mainly
in the upper 60s to near 70.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday and Thursday night...precipitable water expected to
increase across the region to near 2 inches in the CSRA and
south Midlands as moisture spreads northeast from the Gulf coast
States ahead of tropical depression Nicholas which is expected
to move very slowly/nearly stationary across Louisiana. Upper
level trough axis shifts to the east into the Carolinas with
channeled vorticity max across the Upstate into southwest
Georgia. A weak surface front approaching from the northwest
appears to wash out in the Carolina Mountains as northern stream
flow zonal from the Great Lakes to New England. Models also
suggesting another tropical disturbance will move north
offshore of the South Carolina. A Surface pressure ridge is
expected to build south across the western Carolina. This could
set up a weak in-situ wedge during the day as low to mid level
moisture increases and winds east-northeast. So temperature
forecast uncertainty higher than normal. However, sounding
analysis suggests near surface cold advection limited.
Isentropic lift strongest in the CSRA. GFS Mos is much cooler
than other guidance during the day. Went close to the NBM
guidance for highs in the low 80s and scattered showers and
thunderstorms possibly more numerous in the CSRA to the SC
Piedmont where lift, moisture flux, and instability strongest.
The showers may linger into the evening especially near CSRA.

Friday through Saturday night...
Potential tropical disturbance offshore well north of the area
Friday. Pressure ridge over the western Carolinas. Moisture may
deepen a bit Friday morning. Weak to possibly moderate
instability and short wave trigger may lead to scattered showers
and thunderstorms focused in the afternoon and evening. Deeper
moisture axis may shift to the southern portion of the area into
Georgia Saturday. Guidance continues to indicate chance of
mainly afternoon and evening showers and thunderstorms with some
possible upper level support/short wave trough. Temps both days
in the mid 80s and overnight temps above normal given moist air
mass and clouds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Ensembles in good agreement with developing an upper ridge
centered over the Mid Atlantic to the northeast during the
period. Moisture focused more from the Gulf coast region north
into the Tennessee Valley by early in the week with drier air
spreading south from the Mid atlantic region under pressure
ridge. A cold front may be moving east of the Mississippi Valley
by mid week. NBM suggests low chance pops/higher in the CSRA
closer to moisture axis...then possibly diminishing later in the
period with temps near or above normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mostly VFR Today with restrictions developing tonight.

VFR conditions continue through this afternoon with some showers
pushing in from the Coastal Plain which will be scattered late this
afternoon into the evening. With limited instability confidence in
thunderstorms at the terminals remains low. Tonight, expect deep
moisture to increase across the entire area. With increased cloud
coverage, fog will likely not be as widespread as it was this past
morning. Still do expect low status to move in, first at AGS/DNL and
then to OGB/CAE/CUB. Confidence remains highest in IFR CIGs at
AGS/DNL with slow improvement into Thursday.

EXTENDED AVIATION OUTLOOK...Chances of mainly diurnal showers
and thunderstorms and associated restrictions possible through
Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 15, 3:26 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
326 AM EDT Wed Sep 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
326 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Wed Sep 15 2021

SCZ031-037-038-135>137-152045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-Northwestern Orangeburg SC-
414 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and central Orangeburg
Counties through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookdale to near Santee State Park.
Movement was northeast at 15 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville, Vance,
Poplar Creek Landing, Edisto, Lone Star and Low Falls Landing.

This includes the following highways...
 Interstate 26 between mile markers 140 and 156.
 Interstate 95 between mile markers 93 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3371 8084 3362 8025 3339 8032 3347 8096
TIME...MOT...LOC 2013Z 230DEG 13KT 3352 8079 3348 8051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS/CR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:39 AM EDTDense Fog AdvisoryCAEChesterfield, Clarendon, Fairfield, Kershaw, Lancaster, Lee and 2 more81 min
Sep 15, 4:24 PM EDTAreal Flood AdvisoryCAEOrangeburg81 min
Sep 15, 5:09 PM EDTSpecial Weather StatementCAERichland36 min
Sep 15, 5:50 PM EDTSpecial Weather StatementCAERichland25 min
Sep 15, 6:20 PM EDTAreal Flood AdvisoryCAERichland55 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.